Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 93, NWS Paducah, KY

August 12, 2021Bollinger County, Cape Girardeau County, Perry County, Missouri; Jackson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Aug 12, 2021, 8:11 PM CDT for Bollinger County, Cape Girardeau County, Perry County, Missouri; Jackson County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2021, 8:11 PM CDT (01:11 UTC)
Expired
Aug 12, 2021, 9:00 PM CDT
In force
49 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, IL, Bollinger County, MO, Cape Girardeau County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 102 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:20 PM CDTTSTM WND DMGPerryville, MOTREE ON A HOUSE IN PERRYVILLE. MINOR DAMAGE TO HOME. POWER KNOCKED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 7:37 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS53 KPAH 130111
SVRPAH
ILC077-MOC017-031-157-130200-
/O.NEW.KPAH.SV.W.0093.210813T0111Z-210813T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
811 PM CDT Thu Aug 12 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Jackson County in southern Illinois...
  Northeastern Bollinger County in southeastern Missouri...
  Perry County in southeastern Missouri...
  Northwestern Cape Girardeau County in southeastern Missouri...

* Until 900 PM CDT.

* At 811 PM CDT, severe thunderstorms were located along a line
  extending from near Willisville to near Perryville to Womac, moving
  southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Perryville around 820 PM CDT.
  Ava around 825 PM CDT.

Other locations in the path of these severe thunderstorms include
Alliance, Murphysboro, Altenburg, Patton and Grand Tower.

This includes Interstate 55 between Mile Markers 111 and 131.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3795 8915 3793 8915 3772 8932 3757 8950
      3758 8951 3757 8952 3752 8956 3742 8993
      3764 9015 3767 9011 3781 8968 3780 8968
      3782 8967 3795 8949
TIME...MOT...LOC 0111Z 319DEG 33KT 3798 8955 3781 8986 3770 9020 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

08
1 follow-up statement
719 
WWUS53 KPAH 130135
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
835 PM CDT Thu Aug 12 2021

ILC077-MOC017-031-157-130200-
/O.CON.KPAH.SV.W.0093.000000T0000Z-210813T0200Z/
Jackson IL-Bollinger MO-Perry MO-Cape Girardeau MO-
835 PM CDT Thu Aug 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR JACKSON...NORTHEASTERN BOLLINGER...PERRY AND NORTHWESTERN CAPE
GIRARDEAU COUNTIES...

At 835 PM CDT, severe thunderstorms were located along a line
extending from near Murphysboro to near Altenburg to Alliance, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Murphysboro, Altenburg and Grand Tower.

This includes Interstate 55 between Mile Markers 111 and 131.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3795 8915 3793 8915 3772 8932 3757 8950
      3758 8951 3757 8952 3752 8956 3742 8993
      3764 9015 3767 9011 3781 8968 3780 8968
      3782 8967 3795 8949
TIME...MOT...LOC 0135Z 319DEG 33KT 3782 8937 3765 8968 3754 9002 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:12 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 12, 6:12 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
612 PM CDT Thu Aug 12 2021

.UPDATE...
Updated aviation section for 00z taf issuance

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CDT Thu Aug 12 2021

Hot and humid conditions today resulted in the heat advisory
verifying fairly well across the area. Will let it run through 8pm.
The main issue in the very near term is figuring out when and where
convection will impact the area tonight into tomorrow. We will have
to watch the evolution of the convection to our north closely, as
the latest HRRR/ARW actually bring it into the area early this
evening across parts of southern IL, southwest IN and southeast
Missouri before dissipating. Even though this seems like a outlier
given the rest of the short term data, the latest radar/satellite
trends do indicate a southward shift/redevelopment of some of the
activity. Will add some low chance PoPs and continue to monitor.

Additional convection is forecast to develop by late evening along a
front to our north and that is the activity we will need to closely
watch as it eventually sinks south into the area overnight. Many of
the latest CAMs and other model data indicate that the showers and
thunderstorms should hold off until sometime after 06Z Friday. So,
during the overnight hours, we should see the threat for showers and
storms increase across our northern counties, with this threat
expanding south with time.

Exactly when this morning convection will be out of the area or
dissipate is in question. Along those same lines, will the
atmosphere have time to recover to generate additional activity
later on Friday into Friday evening along the front (or what is left
of the surface boundary or residual outflow boundaries). The best
instability will be evident across the southern half of the CWA,
which matches up well with SPC's Day 2. Even though the best rain
chances look to be across our south, the differences in model
solutions forces us to maintain chance PoPs across the entire area,
with a push toward those higher PoPs south, for tomorrow afternoon
and tomorrow night. While shear is not high enough for widespread
severe weather, but a few active cluster/lines may be intense enough
for some strong wind gusts or hail.

The exact timing of the activity from late tonight through tomorrow
night will likely change and updates will be needed to the hourly
PoP/Wx grids, as a more precise time frame can be determined. But,
this forecast package will at least show the trend that we are
expecting over the next 24 hours.

Given the clouds and expected precipitation, we should finally see
an end to our need for any headlines for heat, but it will still be
something to keep our eye on, depending on the convection trends.
However, the NBM guidance has lowered Friday's highs from previous
runs.

On Saturday, although the NBM still generates low PoPs across our
south, these might be too high given the synoptic pattern. Much
drier air should eventually filter south into parts of the area
during the day and this infiltration of more comfortable conditions
should continue into Saturday night. Therefore, while we will
maintain a very low chance for rain on Saturday, would not be
surprised to see it yanked out of the forecast with future shifts.
Saturday night, however, will be dry.

.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT Thu Aug 12 2021

On Sunday, a surface frontal boundary will be just southeast of the
PAH forecast area.  Some lingering low level moisture may produce a
few showers and storms across mainly southern portions of west
Kentucky in the heat of the day Sunday afternoon.

Models show an upper level trof developing over the upper
Mississippi valley into the Central Plains early in the work week,
with an upper level high over the southeast U.S.  The trof to our
west will make very little progress east through the week, resulting
in our region remaining on the east side of the trof through
Thursday.  This will continue to give us daily chances of showers
and thunderstorms, especially during the heat of the day.  The best
chances Monday will be across our southeast half counties.  By
Tuesday into Wednesday, models show remnants of tropical system Fred
pushing into Alabama and Georgia, giving us a return of southerly
winds.  This will help increase low level moisture across our area,
resulting in a bit more widespread chances.

Temperatures will remain a little below normal Sunday through
Tuesday, then the southerly winds will bring temperatures back up to
near seasonal readings for mid to late week.

&&

.AVIATION...
Issued at 612 PM CDT Thu Aug 12 2021

Thunderstorms ongoing over central Illinois and the north half of
Missouri early this evening will be monitored. At the very least, an
outflow boundary from the Illinois/Indiana storms will affect kevv
around 00z with gusty winds. Some showers and possible storms will
linger around kmvn through the evening.

A weak cold front will move across all or part of our region on
Friday. Scattered showers and storms will occur, but the timing and
location will not become more definite until later tonight or Friday
morning. Winds will become northwest behind the front, most likely
northwest of a kpah to kowb line in the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ075>078-
080>094.

MO...Heat Advisory until 8 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Heat Advisory until 8 PM CDT this evening for INZ081-082-085>088.

KY...Heat Advisory until 8 PM CDT this evening for KYZ001>022.

&&

Aviation...MY
Hazardous weather outlook, Aug 12, 5:57 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
557 PM CDT Thu Aug 12 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
557 PM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight. Heavy rain, gusty winds
and frequent lightning will be possible with stronger storms. Best
chance this evening is across parts of southeast Missouri, southern
Illinois and southwest Indiana. The chance may shift south overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A good chance of thunderstorms is forecast with a cold frontal
passage Friday into Friday evening. A few strong storms with
gusty winds cannot be ruled out, but the primary concerns will be
locally heavy rainfall and lightning. In addition, heat index
values ahead of the cold front Friday afternoon may top out near
100 degrees.

There is a daily chance of isolated to scattered thunderstorms
Saturday through Wednesday, mainly during the heat of the day.
The activity will be focused over west Kentucky Saturday through
Monday and over the entire region Tuesday and Wednesday. Severe
thunderstorms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be completely ruled out Friday afternoon
and evening.

In the hours before

Special weather statement, Aug 12, 6:01 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
601 PM CDT Thu Aug 12 2021

ILZ076>078-INZ081-082-130015-
Wayne IL-Edwards-Wabash-Gibson-Pike-
Including the cities of Fairfield, Albion, Mount Carmel,
Fort Branch, and Petersburg
601 PM CDT Thu Aug 12 2021

...STORMS WITH STRONG WINDS EXPECTED ALONG THE INTERSTATE 64
CORRIDOR...

A band of storms capable of 40 to 55 mph winds will affect areas
from east Wayne County Illinois to Pike County Indiana through 7
PM. Higher winds are already occurring ahead of the storms as a
gust front continues to move south across the area.
Special weather statement, Aug 12, 8:05 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
805 PM CDT Thu Aug 12 2021

ILZ084-MOZ076-130145-
Jackson IL-Perry MO-
805 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of northern Jackson and
central Perry Counties through 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coffman to near Percy to 7 miles north of
Nashville. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Perryville and Elkville.

This includes Interstate 55 between Mile Markers 125 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southern Illinois...and southeastern Missouri.

&&

LAT...LON 3795 8915 3791 8915 3763 8972 3767 9011
      3781 8969 3780 8968 3781 8968 3795 8949
TIME...MOT...LOC 0104Z 287DEG 34KT 3776 9014 3806 8953 3845 8935

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

08
Local storm report, Aug 12, 8:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
810 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     2 NNW MCBRIDE           37.86N 89.86W
08/12/2021  M60 MPH          PERRY              MO   AWOS

            MEASURED AT THE PERRYVILLE AIRPORT.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:23 PM CDTSevere Thunderstorm WarningPAHPerry52 min
Aug 12, 8:05 PM CDTSpecial Weather StatementPAHPerry40 min
Aug 12, 8:34 PM CDTSpecial Weather StatementPAHCape Girardeau71 min
Aug 12, 9:39 PM CDTSpecial Weather StatementPAHCape Girardeau66 min
Aug 12, 9:42 PM CDTSpecial Weather StatementPAHBollinger, Carter, Wayne63 min
Aug 12, 10:44 PM CDTSpecial Weather StatementPAHButler, Ripley, Scott, Stoddard46 min
Aug 12, 11:07 PM CDTSpecial Weather StatementPAHMississippi, New Madrid68 min
Aug 13, 9:52 AM CDTSpecial Weather StatementPAHRipley23 min
Aug 13, 10:12 AM CDTAreal Flood AdvisoryPAHButler, Carter, Ripley2 hr
Aug 13, 10:19 AM CDTSpecial Weather StatementPAHButler41 min
Aug 13, 10:22 AM CDTFlash Flood WarningPAHButler, Ripley3 hr
Aug 13, 10:37 AM CDTFlash Flood WarningPAHButler3 hr
Aug 13, 10:54 AM CDTFlash Flood WarningPAHStoddard4 hr
Aug 13, 11:07 AM CDTAreal Flood AdvisoryPAHWayne3 hr
Aug 13, 11:37 AM CDTAreal Flood AdvisoryPAHBollinger3 hr
Aug 12, 8:07 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson, Perry38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.